Virginia, 2021

Damaging Winds in Virginia, April 21, 2021

April 21, 2021 · NWS AKQ · 5 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 12:42 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 21, 12:42 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
142 PM EDT Wed Apr 21 2021

.SYNOPSIS...
A strong cold front crosses the region this afternoon. High
pressure builds across the area tonight through Friday. Low
pressure crosses the region over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1240 PM EDT Wednesday...

Svr tstm watch for the lwr MD ern shore thru 6 PM. Convection
quickly dvlpng now ahead of the front as it crosses the local area.

PVS DSCN:

Quick update to account for the current trends. Went ahead and
bumped up highs a bit which should occur over the next few hrs.
Also noting convection beginning to dvlp ahead of the front as
it enters AKQ's wrn zones.

PVS DSCN:
Made some adjustments to the grids this morning based on the
latest trends and model data. High res data showing most of any
convection that does develop along the cold front will be along
and east of I95 with little if any pcpn across the Piedmont. SPC
concurs with this and has adjusted the day 1 svr outlook a bit
to take out thunder west of I95, keep the MRGL risk to the Ches
Bay with a SLGT risk along the coast. Threat will be strong wind
gusts but can't rule out some hail given the steep lapse rates
and strong height falls. The SW winds ahead of the front are
increasing and will become gusty btwn 20-30 mph before shifting
to the WNW behind the fropa. Temps quickly rise over the next
few hrs ahead of the front, but then level off across the west
behind the front this aftrn. Highs upr 60s north to mid 70s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 355 AM EDT Wednesday...

Any lingering showers quickly move offshore this evening as the
front moves off the coast, and strong high pressure builds in
from the W. Remaining breezy along the coast, especially during
the evening. Temperatures will plummet overnight into early
Thursday morning. Forecast lows range from the low 30s W, to the
upper 30s/low 40s along the coast. There is the potential for a
minimal freeze, 1-2hr of temperatures of 30-32F over the
Piedmont. However, frost is not expected as some wind will
persist along with dewpoints in the 20s. Cool and dry during the
day on Thursday with high temperatures only making it up to the
upper 50s to lower 60s. Breezy with a W wind of 15-20 mph
gusting to 25 mph, and up to 30 mph over the Eastern Shore.

Surface high pressure builds over the area Thursday
night/Friday morning, and this could end up being the colder
night given a better chance to decouple. Additionally, dewpoints
will creep upward. Forecast lows range from ~32F from the
Piedmont to the interior coastal plain, with mid 30s to near 40F
toward the coast. Temperatures nudge upward Friday, with will
remain on the cool side of seasonal averages, with forecast
highs in the mid 60s under a mostly sunny sky.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 355 AM EDT Wednesday...

Dry Friday night with increasing clouds. Milder, with lows
ranging through the 40s. Low pressure approaches from the SW
Saturday, and tracks NE across the region Saturday night then
deepens as it lifts NE and away from the area Sunday. 21/00z
Models have some general agreement, but there are some timing
and moisture placement details, but overall there is a high
likelihood of showers Saturday afternoon into Saturday night.
Showers quickly SW-NE Sunday morning with decreasing clouds in
the aftn. Thunder may eventually be needed across the SE, but is
does appear there will be some in-situ damming across the NW.
Highs Sat in the low 60s W to 65-70F E, then 65-70F for all
areas Sunday. Lows Saturday night in the upper 40s to mid 50s.

High pressure builds in for the early part of next week. Highs
Monday in the mid 60s to lower 70s. Lows Monday night in the
40s. Highs Tuesday in the 70s, and potentially 80s by the middle
of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

A cold front is currently crossing the area this aftrn with numerous
shwrs/tstms dvlpng along and ahead of it. Given the speeds these
cells are moving at, decided to go with a VCSH and tempo any tsra's
across the east. Kept thunder out of RIC given the front is right
on top of them. Otw, gusty WSW winds at 20-30 kts shift to the WNW
behind the fropa. All this ends btwn before sunset as the front
pushes off the coast. VFR and SKC tonight and Thurs as high pressure
builds into the area from the west. Gusty NW winds continue Thurs.

OUTLOOK...
VFR conditions thru Fri nite as high pressure dominates. Low pressure
will bring a showers and degraded flight conditions Sat into Sat
night. High pressure returns Sunday.

&&

.MARINE...
As of 430 AM EDT Wednesday...

Early this morning, sfc high pressure was centered well out to
sea, while a cold front was pushing through ern West VA and
extrm SW VA. Winds were S/SW 5-15 kts over the waters, with
waves 1-2 ft, and seas 2-3 ft.

The cold front will approach from the west this morning, then
push across the waters this aftn into early this evening. S/SW
flow ahead of the front increases to 15-20 kt early this aftn,
with winds then shifting to the W then NW 15-25 kt with gusts to
30-35 kt late this aftn into the evening.

Wind probs at Tangier Island and buoy 44009 show the best
chances for a period of Gale gusts this evening/early tonight.
So, have a Gale Warning for the nrn bay and nrn most coastal
zone (ANZ650) from 20Z this aftn until 08Z Thu. SCA was issued
for the rest of the waters from this aftn/late this aftn into
Thu morning/through Thu aftn or evening. Waves in the bay
will build to 3-5 ft, and seas will build to 5-6 ft.

High pressure builds in from the west Thu into Thu night, but
with continued CAA. Sub-SCA conditions are expected late Thu
night into Fri aftn, as the high moves over the area.

&&

.FIRE WEATHER...
As of 415 AM EDT Wednesday...

A gusty westerly wind is expected later this morning into the
afternoon as a cold front crosses the area. Most model guidance
keeps the frontal passage dry for areas west of I-95, with only
widely scattered showers and isolated thunderstorms for far
eastern VA, lower MD and NE NC. Gusts of 25-30 mph can be
expected today with RH values lowering to 25-30% across the
Piedmont late this afternoon. The wind will be gusty again
Thursday afternoon with min RH values lowering further, ranging
from 20-25% inland to 25-30% toward the coast. The limiting
factor for potential Red Flag conditions will continue to be
fuel moisture, given recent rainfall and low KBDI values.
However, if a widespread wetting rain is not realized (and is
not expected) today, then an Increased Fire Danger statement
will be necessary Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 5 PM EDT Thursday for ANZ635>638.
     Small Craft Advisory until 10 PM EDT Thursday for ANZ631-632-
     634.
     Small Craft Advisory until 10 AM EDT Thursday for ANZ633.
     Gale Warning until 4 AM EDT Thursday for ANZ630-650.
     Small Craft Advisory until 5 PM EDT Thursday for ANZ652-654-
     656-658.

&&

SYNOPSIS...AJZ/MPR
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ
LONG TERM...AJZ/MPR
AVIATION...MPR
MARINE...CMF/TMG
FIRE WEATHER...
Hazardous weather outlook, Apr 21, 11:32 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1232 PM EDT Wed Apr 21 2021

NCZ017-102-VAZ095-097>100-525-221645-
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-Chesapeake-
Virginia Beach-Accomack-Northampton-Hampton/Poquoson-
1232 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon. The
main threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-221645-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
1232 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms this afternoon. The
main threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ075>078-081>090-092-093-096-512-514-516>524-
221645-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Suffolk-Eastern Hanover-
Eastern Chesterfield (Including Col. Heights)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
1232 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon.
The main threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-079-080-511-513-515-221645-
Caroline-Brunswick-Dinwiddie-Western Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
1232 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon.
The main threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Much colder conditions are expected Thursday morning, with the
potential for some locations to experience a freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-221645-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
1232 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Much colder conditions are expected Thursday morning, with the
potential for some locations to experience a freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 12:26 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
126 PM EDT Wed Apr 21 2021

VAZ080-081-514-211815-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
126 PM EDT Wed Apr 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PRINCE GEORGE AND
DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS AND THE CITY OF
PETERSBURG...

At 125 PM EDT, a strong thunderstorm was located near McKenney,
moving east at 40 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Petersburg, Dinwiddie, Hopewell, Colonial Heights, McKenney, Fort
Lee, Virginia State University, Dewitt, Matoaca, Sutherland, Ettrick,
Carson, Addison, Petersburg National Battlefield, Darvills, Church
Road, Richard Bland College, Templeton, Hebron and Butterworth.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3714 7785 3728 7731 3705 7728 3701 7735
      3698 7781 3699 7782 3699 7785
TIME...MOT...LOC 1725Z 263DEG 33KT 3705 7780

JM

The radar

The Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George

When
April 21, 12:52 PM EST
Where
Prince George County, 1.38 mi S of New Bohemia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.160, -77.320

Large tree was snapped that fell and damaged a shed.

Thunderstorm Wind, Prince George

When
April 21, 1:10 PM EST
Where
Prince George County, 2.14 mi SSE of Garysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.220, -77.140

Trees were downed near Hines Road and Route 10.

Thunderstorm Wind, Accomack

When
April 21, 1:30 PM EST
Where
Accomack County, 0.88 mi NW of New Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.980, -75.540

Multiple trees were downed in the New Church area.

Thunderstorm Wind, Norfolk (C)

When
April 21, 2:17 PM EST
Where
Norfolk (C) County, 1.3 mi WNW of (Ngu)nas Norfolk
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.940, -76.300

Wind gust of 53 knots (61 mph) was measured at Norfolk NAS.

Thunderstorm Wind, Norfolk (C)

When
April 21, 2:20 PM EST
Where
Norfolk (C) County, 1.49 mi SSE of (Ngu)nas Norfolk
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.910, -76.270

Wind gust of 57 knots (66 mph) was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956045, 956041, 956044, 956042, 956043.